Alert archive / Washington / Tornado Warnings in 2019
Tornado Warning 2, NWS Portland, OR
NWS Portland, OR issued this tornado warning at Sep 8, 2019, 7:48 PM PDT for Clark County, Washington. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2019, 7:48 PM PDT (02:48 UTC)
- Expired
- Sep 8, 2019, 8:15 PM PDT
- In force
- 27 min
- Issued by
- NWS Portland, OR
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Clark County, WA
The radar
The Portland,OR radar (KRTX), 32 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 2.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
441
WFUS56 KPQR 090248
TORPQR
WAC011-090315-
/O.NEW.KPQR.TO.W.0002.190909T0248Z-190909T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Portland OR
748 PM PDT Sun Sep 8 2019
The National Weather Service in Portland has issued a
* Tornado Warning for...
South central Clark County in southwestern Washington...
* Until 815 PM PDT..
* At 747 PM PDT, a confirmed tornado was located over Orchards, or
near Vancouver Downtown, moving east at 15 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Mill Plain around 805 PM PDT.
Hockinson around 815 PM PDT.
Other locations impacted by this tornadic thunderstorm include
Sifton, Vancouver Mall, Minnehaha and Brush Prairie.
This includes the following highways in Washington...
Interstate 205 between mile markers 31 and 32.
State Route 503 near mile marker 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4565 12260 4567 12261 4572 12251 4566 12247
TIME...MOT...LOC 0247Z 252DEG 12KT 4567 12257
TORNADO...OBSERVED
HAIL...<.75IN
$$
Weagle2 follow-up statements
165
WWUS56 KPQR 090304
SVSPQR
Severe Weather Statement
National Weather Service Portland OR
804 PM PDT Sun Sep 8 2019
WAC011-090315-
/O.CON.KPQR.TO.W.0002.000000T0000Z-190909T0315Z/
Clark WA-
804 PM PDT Sun Sep 8 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR SOUTH
CENTRAL CLARK COUNTY...
At 801 PM PDT, a confirmed tornado was located over Sifton, or 5
miles east-northeast of Orchards, moving east at 15 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Sifton and southern portions of Hockinson.
This includes the following highways in Washington...
Interstate 205 between mile markers 31 and 32.
State Route 503 near mile marker 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4565 12260 4567 12261 4572 12251 4566 12247
TIME...MOT...LOC 0301Z 252DEG 12KT 4568 12251
TORNADO...OBSERVED
HAIL...<.75IN
$$
Weagle481
WWUS56 KPQR 090313
SVSPQR
Severe Weather Statement
National Weather Service Portland OR
813 PM PDT Sun Sep 8 2019
WAC011-090321-
/O.EXP.KPQR.TO.W.0002.000000T0000Z-190909T0315Z/
Clark WA-
813 PM PDT Sun Sep 8 2019
...THE TORNADO WARNING FOR SOUTH CENTRAL CLARK COUNTY WILL EXPIRE AT
815 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and locally heavy rain
are still possible with this storm as it moves toward Camp
Bonneville and the Cascade foothills.
LAT...LON 4565 12260 4567 12261 4572 12251 4566 12247
TIME...MOT...LOC 0311Z 252DEG 12KT 4569 12247
$$
WeagleWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this tornado warning went out at Sep 8, 1:53 PM PDT, 5 hours 55 minutes earlier.
Area forecast discussion, Sep 8, 1:53 PM PDT, 5 hours 55 minutes before
Area Forecast Discussion National Weather Service Portland OR 153 PM PDT Sun Sep 8 2019 .SYNOPSIS...Autumn-like weather will continue through Tuesday as an upper low supports cool and showery weather. High pressure will return more seasonal weather Wednesday and Thursday with temperatures rebounding into the mid to upper 70s. A couple of fronts are expected to bring more rain and slight cooling Friday into next weekend. && .SHORT TERM...Tonight through Wednesday...An upper level low will result in cool and showery weather through Tuesday. The showers will be ramping up this afternoon as a shortwave trough moves over the region. Models are consistent with forecasting enough instability to generate thunderstorms in the interior this afternoon and evening, and have added a slight chance for thunderstorms to the Willamette Valley and Cascade Foothills. Am not super confident of the inland thunderstorm threat, but the HREF 4-hour chance of thunder is forecasting 30-40% across NW Oregon, and is a tool that has forecasted local thunderstorms well in the recent past. With the cool upper low lingering over the area through Tuesday have continued the slight chance for thunderstorms along the coast through the night and into Tuesday. Another shortwave trough is expected to swing by Tuesday afternoon so have also added a slight chance for thunderstorms inland Tuesday afternoon and evening. Expect more breaks in the showers overnight and in the morning, with an increase in the afternoons. The upper trough will move east Tuesday evening, and showers will rapidly end Tuesday night as an upper ridge builds. With the lingering moisture, increased subsidence, and potential clearing overnight, expect fog in the interior valleys and along the coast Wednesday morning. The fog should clear late in the morning, with gradual clearing in the early afternoon, and the interior temperatures should warm into the mid 70s late Wednesday afternoon. ~TJ .LONG TERM...Wednesday night through Sunday...On Wednesday night, a thermal ridge builds in behind the trough that once sat over northwest Oregon/southwest Washington. With this ridge building, conditions will dry out and skies will partially clear through Thursday. By Friday, a front approaches the coastal areas but there is slight disagreement regarding the time of arrival. In general though, the front will arrive on Friday morning bringing stratus precipitation to the coast line. The marine push will maintain a constant feed of moisture which will allow the rainfall to move inland and persist through Sunday. Similar to earlier runs, there is model disagreement regarding the overall synoptic pattern. The ECMWF and Canadian are forming a deepening trough in the jet stream on Sunday, while the GFS is more zonal. Because of the lack of continuity, both with the synoptic features and with precipitation, the quantity of rainfall as well as its stopping point cannot be determined with high confidence. -Muessle && .AVIATION...A series of weak fronts will move across the region today. This will cause a mixture of VFR, MVFR and IFR conditions. Coastal locations are a challenge at this time. KAST currently is fluctuating between VFR and MVFR conditions, while KONP has solid IFR conditions. Rain is expected along the coast through Monday morning along with a slight chance for thunderstorms. Expect flight conditions to briefly deteriorate with precipitation. Inland locations are VFR, but expect periods of MVFR or lower conditions under heavier showers. There is also a slight chance for thunderstorms inland later today and through the early evening hours. Conditions should lower and become mainly MVFR with a mixture of IFR along the coast this evening as things start to settle behind the front. There could also be some LIFR conditions around KONP into Monday morning. Inland areas are expected to lower to MVFR this evening. Overall it will be very challenging to forecast when certain flight conditions will happen. KPDX AND APPROACHES...Predominately VFR. However,expect periods of MVFR or lower conditions possible under heavier showers. There is a slight chance for thunderstorms through this evening. MVFR conditions expected to remain through Monday morning. /42 && .MARINE...A broad upper level trough will continue to linger over the NE Pacific through Tuesday and send a series of weak fronts across the waters. Winds will generally remain 20 kt or less through the early part of this week, with periods of south to southwesterly winds. Guidance continues to show a mild coastal jet developing along the central coast through this evening. This could bring the occasional gusts to 25 kt to nearshore waters out to around 20 nm. Broad high pressure then rebuilds across the waters towards the middle of the week, but winds should remain 15 kt or less. There is a slight chance of thunderstorms for all of our waters through Monday. Expect seas to gradually increase to around 6 ft through the first part of the week as a building westerly swell moves across the waters. Seas look to then briefly subside to around 4 to 5 ft in the middle of the week before increasing again around the end of the week. && .PQR WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. PZ...None. && Interact with us via social media: www.facebook.com/NWSPortland www.twitter.com/NWSPortland This discussion is for Northwest Oregon and Southwest Washington from the Cascade crest to 60 nautical miles offshore. This area is commonly referred to as the forecast area.
In the hours before
Local storm report, Sep 8, 6:47 PM PDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
647 PM PDT SUN SEP 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FUNNEL CLOUD 4 N ROCKCREEK 45.61N 122.88W
09/08/2019 MULTNOMAH OR TRAINED SPOTTER
SPOTTER REPORTED FUNNEL CLOUD. EXACT LOCATION DERIVED
FROM RADAR.
&&
ABOWENLocal storm report, Sep 8, 7:38 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
738 PM PDT SUN SEP 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FUNNEL CLOUD MINNEHAHA 45.66N 122.63W
09/08/2019 CLARK WA TRAINED SPOTTER
SPOTTER REPORTED A FUNNEL CLOUD. EXACT LOCATION ESTIMATED
FROM RADAR.
&&
ABOWENSpecial weather statement, Sep 8, 7:41 PM PDT, 7 minutes before
Special Weather Statement National Weather Service Portland OR 741 PM PDT Sun Sep 8 2019 WAZ039-090300- Greater Vancouver Area WA- 741 PM PDT Sun Sep 8 2019 ...FUNNEL CLOUD REPORTED NEAR FOURTH PLAIN IN VANCOUVER... At 738 PM PDT, trained weather spotters reported a strong storm over Minnehaha, or just west of the Vancouver Mall, moving east at 15 mph. Winds in excess of 30 mph and additional funnel clouds are possible with this storm. Associated funnel clouds are not expected to reach the surface. Locations impacted include... Vancouver, Walnut Grove, Five Corners, Hazel Dell South, Minnehaha and Vancouver Mall. In Washington this includes Interstate 205 between mile markers 31 and 33. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches your area, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. A funnel cloud was also observed with this storm. Funnel clouds are rotating columns of air that do not reach the ground. Thus they do not pose a threat to life and property unless they do reach the ground and become a tornado. && LAT...LON 4564 12265 4566 12266 4570 12259 4565 12256 TIME...MOT...LOC 0238Z 252DEG 9KT 4566 12263 Weagle
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 7:18 PM PDT | Areal Flood Advisory | PQR | Clark | 57 min |
| Sep 8, 7:41 PM PDT | Special Weather Statement | PQR | Clark | 19 min |
Nearby
Tornado Warnings in Washington, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.